Washington, 2013Flash Flood and Debris Flow in Washington, June 29, 2013
June 29, 2013 · NWS OTX · 4 events in 2 counties and zones
A moist and unstable environment coupled with weak forcing along a passing upper-level front led to scattered strong thunderstorms along the East Slopes of the Washington Cascades during the early afternoon hours of June 29th. Although storm motion was on the order of 20 to 30 miles per hour, cell training across the higher terrain of southeastern Chelan County led to rainfall amounts ranging…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable environment coupled with weak forcing along a passing upper-level front led to scattered strong thunderstorms along the East Slopes of the Washington Cascades during the early afternoon hours of June 29th. Although storm motion was on the order of 20 to 30 miles per hour, cell training across the higher terrain of southeastern Chelan County led to rainfall amounts ranging from one to one and a half inches over the duration of an hour. The runoff from these storms flowed down Canyons One and Canyon Two into the city of Wenatchee and sewer systems became overwhelmed resulting in flash flooding across southwestern portions of the city. These storms also fell over portions of the 2012 Peavine burn scar resulting in two known debris flows; one that carried debris from Tronsen Ridge and washed out a section of Upper Tronsen Road and a second that deposited hundreds of trees onto USFS Trails in Devil's Gulch. Further east closer to the Idaho border, elevated thunderstorms throughout the morning and early afternoon led to numerous lightning strikes and damage to transformers in Spokane.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 29, 9:25 AM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 29, 9:25 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1025 AM PDT Sat Jun 29 2013
.SYNOPSIS...
Scattered showers and thunderstorms are expected today. It
will be hot this weekend will temperatures with temperatures in
the 90s. Monday and Tuesday will be exceedingly hot with many
locations reaching 100 degrees or more. A weak push of slightly
cooler air will arrive on Wednesday. The Fourth of July will be
seasonably hot and dry.
&&
.DISCUSSION...
Made an update for this morning and afternoon to increase POPs and
thunderstorm coverage. Radar imagery as of 530 am showed a line of
thunderstorms over the Spokane area extending down towards St.
John and La Crosse. Additional development is showing up around
Hanford and Connell and thus more thunderstorm activity is
expected to move up from the southwest into the Upper Columbia
Basin and Spokane area this morning...with all this activity
lifting northeast towards Coeur D'Alene and Sandpoint. Meanwhile
thunderstorms are also developing around Pomeroy and moving
towards Lewiston and Pullman. Yet another cluster of storms was
developing just west of Cle Elum with this activity moving north
towards Leavenworth. The 06z NAM shows elevated CAPE persisting
through the day overall Central and Eastern Washington and North
Idaho as a short wave moves through so overall an active day
expected. 0-6km shear values of 30-40 knots will allow for
persisting storms with some producing frequent lightning...heavy
rain...small hail...and gusty winds. With most of this convection
elevated the risk for severe thunderstorms is low for most areas.
But some stronger storms are possible. As previous discussion
stated...the best chance for severe storms will be over the Blues,
Camas Prairie, and Central Panhandle Mountains in the afternoon.
The East Slopes of the Cascades will also need to be monitored for
flash flooding if any training cells develop especially over the
burn scar areas. JW
&&
.AVIATION...
18z TAFS...As this shortwave trough continues to progress through
the region, KGEG-KSFF-KCOE can expect to see isolated thunderstorms
in their areas. This will diminish around 22Z as the trough exits
the region. KEAT-KMWH will be mostly VFR as the drying behind the
trough begins to push west to east across the region. by the end of
this TAF period, all locations will be VFR conditions with very
little sky cover. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 90 65 91 68 100 71 / 60 20 0 0 0 10
Coeur d'Alene 89 63 90 64 99 68 / 50 20 0 0 0 10
Pullman 89 61 90 64 99 67 / 40 20 0 0 0 10
Lewiston 96 67 98 69 105 73 / 40 20 0 0 10 10
Colville 91 59 95 62 103 66 / 40 30 10 0 10 10
Sandpoint 89 58 89 59 97 62 / 40 20 10 0 0 10
Kellogg 88 62 89 64 97 66 / 30 20 10 0 0 10
Moses Lake 93 64 96 68 103 71 / 30 10 0 10 10 10
Wenatchee 91 68 95 72 101 73 / 40 10 0 10 10 10
Omak 90 63 96 66 102 69 / 30 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Jun 29, 3:46 AM PST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
446 AM PDT SAT JUN 29 2013
IDZ004-026-027-WAZ031-032-301200-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
446 AM PDT SAT JUN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. A FEW
STORMS THIS AFTERNOON MAY BECOME STRONG TO SEVERE WITH HEAVY
RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR ALONG THE SNAKE RIVER. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.
IDZ001>003-WAZ033>038-041-043-044-301200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
446 AM PDT SAT JUN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY. SOME
STORMS WILL PRODUCE GUSTY WINDS...HEAVY RAIN...AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR IN THE MOSES LAKE AREA. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.
WAZ042-301200-
EAST SLOPES NORTHERN CASCADES-
446 AM PDT SAT JUN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STORMS THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES...INCREASING THE
THREAT FOR FLASH FLOODING OVER RECENT BURN SCARS ALONG THE EAST
SLOPES OF THE NORTHERN CASCADES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 96 AND 103. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.
In the hours before
Special weather statement, Jun 29, 6:33 AM PST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
733 AM PDT SAT JUN 29 2013
WAZ041>043-291515-
OKANOGAN WA-CHELAN WA-
733 AM PDT SAT JUN 29 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 815 AM PDT
AT 727 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ORONDO..MOVING NORTHEAST AT
35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
LAKE CHELAN STATE PARK AND FIRST CREEK BURN SCAR...
MANSON... RAMONA PARK CAMPGROUND AND GROUSE MOUNTAIN
CAMPGROUND...
25 MILE CREEK STATE PARK...
GOAT FIRE BURN SCAR...
LAT...LON 4821 12022 4796 11988 4766 12035 4785 12051
TIME...MOT...LOC 1433Z 232DEG 29KT 4784 12031
JW
Special weather statement, Jun 29, 9:54 AM PST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1054 AM PDT SAT JUN 29 2013
WAZ034-035-291830-
GRANT WA-ADAMS WA-
1054 AM PDT SAT JUN 29 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
UNTIL 1130 AM PDT
AT 1048 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF OTHELLO..MOVING NORTHEAST AT 40
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CUNNINGHAM...
BEATRICE...
SCHRAG...
LIND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4717 11885 4694 11845 4674 11897 4684 11913
TIME...MOT...LOC 1754Z 222DEG 34KT 4687 11896
VAN HORN
Special weather statement, Jun 29, 10:45 AM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1145 AM PDT SAT JUN 29 2013
WAZ036-291915-
SPOKANE WA-
1145 AM PDT SAT JUN 29 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON
UNTIL 1215 PM PDT
AT 1140 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CHENEY..MOVING NORTHEAST AT 40
MPH AND ABOUT TO CROSS STATE ROUTE 195 NORTH OF SPANGLE.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
DISHMAN...
GREEN ACRES... TRENTWOOD AND MILLWOOD...
LIBERTY LAKE...
OTIS ORCHARDS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4768 11704 4756 11704 4739 11745 4748 11755
4776 11726
TIME...MOT...LOC 1845Z 226DEG 33KT 4752 11737
VAN HORNEvent by event
2 lightning, 1 flash flood, 1 debris flow. Local standard time, as filed.
Lightning, Spokane
- When
- June 29, 11:00 AM PST to 12:00 PM PST
- Where
- Spokane County, 1.16 mi E of Ft Wright to 1.19 mi ESE of Ft Wright
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 47.671, -117.445
Lightning struck a transformer box in an alley behind a residential house, traveled through the lines and blew out a second transformer. Several homes loss power that afternoon until utility companies were able to replace the transformers. The transformers were located between Broadway and Boone Streets in west Spokane. The exact time of the lightning strike was estimated.
Flash Flood, Chelan
- When
- June 29, 1:25 PM PST to 2:30 PM PST
- Where
- Chelan County, 3.22 mi WSW of West Wenatchee to 0.39 mi SSE of Monitor
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 47.408, -120.391
In the city of Wenatchee, Miller, Western, Springwater, and McKittrick roads experienced flooding. Manhole covers were blown off along Miller Street between Millerdale Avenue and Springwater Avenue. Sections of these roads were closed for roughly one hour as one to two feet of water filled some intersections. Mud and water could be seen flowing across State Route 28 at the junction of US2 and US97 via a DOT camera on the northern sections of Wenatchee. The water and mud was estimated to be less then a foot deep. A CoCoRahs report from one mile west southwest of Wenatchee stated the lower level of their outbuilding was flooded however it is unknown if there was any damage.
Lightning, Spokane
- When
- June 29, 2:45 PM PST to 3:15 PM PST
- Where
- Spokane County, 2.07 mi S of Spokane
- Property damage
- $6,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.640, -117.426
Lightning struck a house on Spokane's South Hill starting a fire. Firefighters were able to quickly extinguish the fire but the home did sustain heavy fire damage to a small portion of the attic and to the ceiling in one second floor bedroom.
Debris Flow, Chelan
- When
- June 29, 4:05 PM PST to 5:00 PM PST
- Where
- Chelan County, 7.35 mi SSE of Blewett to 8.53 mi SSE of Blewett
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.341, -120.565
High intensity rainfall on the 2012 Peavine burn scar caused a flash flood and debris flow in Tronsen Creek and across Upper Tronsen Road. The culvert under Upper Tronsen Road was clogged with eight feet of debris and the creek now flows over the road. Several large boulders were also deposited along the road. On the eastern periphery of the Peavine burn scar, a large debris flow occurred in Devils Gulch. A long segment of a USFS trail was wiped out. Several hundred feet of the trail was covered in downed trees carried by the debris flow.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, June 29, 2013$250,000 · 1 event
- Flooding in New York, June 29, 2013$175,000 · 2 events
- Flash Flood in Ohio, June 29, 2013$75,000 · 1 event
- Tornadoes in South Carolina, June 29, 2013$50,000 · EF0 · 2 events
- Flooding in Illinois, June 29 to 30, 2013$44,000 · 2 events
- Lightning Strike in Idaho, June 29, 20132 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 29 to 30, 201356 kt wind · 14 events
- Hail and Damaging Winds in Illinois, June 29, 2013$16,000 · 52 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, June 29, 2013$4,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Maine, June 29, 20132 in hail · 9 events
- Flash Flood and Hail in Washington, June 29, 20131 in hail · 7 events
- Flash Flood and Damaging Winds in Montana, June 29, 201361 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454980, 450041, 454985, 454623.